Hail, Smith
- When
- February 6, 1:35 PM CST
- Where
- Smith County, 1.8 mi WSW of Coplen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.242, -95.309
Dime size hail fell in South Tyler.
A cold front moved southeast across Northeast Texas, Southwest Arkansas, and Northern Louisiana during early morning hours of February 6th. Meanwhile, overrunning increased during the daytime hours which led to the development of scattered showers behind the front, which developed into embedded thunderstorms as upper level disturbances shifted northeast across the area enhancing large scale…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold front moved southeast across Northeast Texas, Southwest Arkansas, and Northern Louisiana during early morning hours of February 6th. Meanwhile, overrunning increased during the daytime hours which led to the development of scattered showers behind the front, which developed into embedded thunderstorms as upper level disturbances shifted northeast across the area enhancing large scale lift, ahead of an upper level shortwave trough which moved into the Southern Plains during the afternoon from the Four Corners region. Steep lapse rates ahead of this shortwave trough contributed to elevated instability aloft, with deep layer shear also adequate enough for some organized post-frontal thunderstorms within a cool air mass with surface temperatures in the lower 50s. As a result, a few of these storms became severe, producing numerous reports of small and large hail across portions of Northeast Texas during the afternoon hours. The strong to severe thunderstorms diminished by early evening as the post-frontal rains became more widespread across the area, thus diminishing the elevated instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 6, 12:13 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 1213 PM CST Tue Feb 6 2018 .AVIATION... IFR/LIFR cigs will continue through the remainder of the afternoon and evening, as overrunning continues to increase atop the shallow cold air dome in place near and N of a stationary front extending from Deep E TX into Cntrl LA. Vsbys will be reduced in areas of -RA/-DZ that develop near and N of the front, with patchy dense FG possible at LFK through late afternoon. Should start to see deeper convection develop after 00Z Wednesday over portions of E TX into N LA/SW AR along and just N of the front, as a weak frontal wave develops and shifts ENE across Ncntrl LA. This may result in minor improvements to cigs, before the convection begins to diminish from NW to SE after 06Z. The convection should end across the TYR/GGG/TXK terminals by 10Z, SHV/MLU by 12Z, but the post-frontal rains look to persist through early to mid- afternoon Wednesday over Deep E TX and the Srn sections of Ncntrl LA. Once the rains end late tonight/after daybreak Wednesday, should see a slow improvement to cigs, which will become MVFR across much of E TX by or shortly after 12Z, and SW AR/extreme Nrn LA prior to 18Z. Additional improvement to VFR is expected Wednesday afternoon over all but Deep E TX and the Srn sections of Ncntrl LA. ENE winds 5-9kts this afternoon will become NNW 7-12kts later this evening, with gusts to 20kts over the Wrn sections of E TX. /15/ && .PREV DISCUSSION... /issued 1027 AM CST Tue Feb 6 2018/ DISCUSSION... Scattered showers are only very gradually increasing across the area this mrng. Have reduced aftn pops to likely cat areawide and have removed thunder from northern sections where the sfc based cold air mass slightly deeper. Temps will continue to remain near steady in weak caa and thick cloud cover this aftn. /07/ && .PRELIMINARY POINT TEMPS/POPS... SHV 54 43 48 33 / 70 100 40 10 MLU 53 44 47 32 / 70 100 80 10 DEQ 45 33 49 27 / 60 100 10 0 TXK 46 36 46 30 / 60 100 10 0 ELD 46 39 47 29 / 60 100 40 0 TYR 52 38 46 32 / 70 90 20 10 GGG 54 40 47 32 / 70 100 30 10 LFK 61 46 48 37 / 70 90 70 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15/07
Hazardous Weather Outlook National Weather Service Shreveport LA 1204 PM CST Tue Feb 6 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-071815- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1204 PM CST Tue Feb 6 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Coverage and intensity of showers and thunderstorms will gradually begin to increase across the area later this afternoon into the overnight. A few stronger storms may be capable of producing hail, mainly south of Interstate 20. In addition, locally heavy rainfall will also be possible this evening through early Wednesday morning, mainly southeast of a line from Tyler Texas to Prescott Arkansas. Storm total rainfall amounts of between one and three inches are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated thunderstorms will persist into Wednesday across portions of East Texas and Louisiana along and south of Interstate 20. However, the threat for heavy rainfall and severe weather should diminish by sunrise Wednesday morning. The rain should completely exit the area by Wednesday night. More showers and thunderstorms will be possible beginning Friday afternoon, through the weekend, and possibly into early next week. However, no organized threat of severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Due to the isolated nature of any severe weather...spotter activation is not anticipated at this time. 07
Special Weather Statement
National Weather Service Shreveport LA
123 PM CST TUE FEB 6 2018
TXZ136-062015-
Smith TX-
123 PM CST TUE FEB 6 2018
...SPECIAL WEATHER STATEMENT...
At 123 PM CST, Doppler radar was tracking a strong thunderstorm just
south of Noonday, or 7 miles west of Whitehouse, moving northeast at
45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Tyler, Whitehouse, Bullard, Noonday, New Chapel Hill and Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3255 9520 3255 9519 3254 9519 3255 9518
3253 9502 3252 9502 3253 9499 3230 9499
3214 9535 3222 9544
TIME...MOT...LOC 1922Z 226DEG 38KT 3223 9535
15The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
6 hail. Local standard time, as filed.
Dime size hail fell in South Tyler.
Dime size hail fell on the south side of Gladewater.
The Mount Vernon Herold Newspaper reported pea to quarter size hail covering the ground in Downtown Mount Vernon.
Half dollar size hail fell at the International Paper Plant.
Nickel size hail fell in the Hideaway Lake Subdivision.
Quarter size hail fell on the southwest wide of Lindale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730230, 730231, 730232, 730233, 730235, 730234.